Kansas, 2010Winter Weather in Kansas, December 18, 2010
December 18, 2010 · NWS TOP · 1 event in 1 county or zone
Light snow falling across Brown county caused a motorist to lose control of her van and collide with a southbound semi truck on US-75 at the intersection of US-75 and HWY 36.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow falling across Brown county caused a motorist to lose control of her van and collide with a southbound semi truck on US-75 at the intersection of US-75 and HWY 36.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 18, 11:17 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 18, 11:17 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CST SAT DEC 18 2010
...UPDATE TO AVIATION...
.UPDATE...
HAVE UPDATED THE FORECAST TO ACCOUNT FOR SOME LIGHT SNOW
ACCUMULATION ACROSS THE NORTHERN COUNTIES. WEAK WAA ISENTROPIC
LIFT SEEN AROUND 285K CONTINUES THROUGH THE MID AFTERNOON AND
MOVES SLOWLY NE. MAY GET HALF AN INCH TO AN INCH NORTH OF HIGHWAY
9 WITH A DUSTING TO FLURRIES ELSEWHERE.
&&
.AVIATION...
EXPECT LIGHT SNOW AT TAF SITES THROUGH THE AFTERNOON SO WILL KEEP
AS AN MVFR PREVAILING GROUP. MODELS INDICATE A SIMILAR SETUP
AFTER MIDNIGHT AND WILL CARRY LIGHT SNOW AFTER THAT TIME AS WELL.
67
&&
.PREV DISCUSSION...
/ISSUED 552 AM CST SAT DEC 18 2010/
/ISSUED 353 AM CST SAT DEC 18 2010/
THE 0815Z WATER VAPOR SHOWING YESTERDAYS SHORTWAVE TROUGH OVER THE
LOWER MS VALLEY MOVING EAST AS ANOTHER IN A SERIES OF SHORTWAVE
TROUGHS MOVES ONSHORE IN THE PACIFIC NORTHWEST. A LARGER SCALE UPPER
TROUGH FURTHER TO THE WEST WILL MOVE EASTWARD ONSHORE THROUGH SUNDAY
AND ALLOW FOR HEIGHT RISES AND A BROAD AREA OF WAA ACROSS THE
CENTRAL PLAINS INTO SUNDAY AND MONDAY. WITH THE WAA WILL COME MID
CLOUDS WITH THICKENING HIGH CLOUDS AS THE LONG FETCH OF PACIFIC
MOISTURE STREAMS INTO THE PLAINS. WITH THE CHILLY START TO THE DAY
THIS WILL PLAY A ROLE IN KEEPING HIGHS TODAY IN CHECK AND WENT
TOWARDS THE LOWER END OF GUIDANCE WITH HIGHS FROM THE MID 30S NORTH
TO NEAR 40 SOUTHERN COUNTY WARNING AREA.
THE CLOUDS WILL HELP TO KEEP LOW TEMPS FROM BOTTOMING OUT LIKE THEY
HAVE THE LAST COUPLE OF NIGHTS AND WENT WITH A MODEL BLEND IN THE
MIDDLE 20S. ISENTROPIC LIFT INCREASES ACROSS THE NORTHERN CWA LATE
TONIGHT AND SHIFTS NORTH AND EAST INTO SUNDAY. AGAIN...BETTER
SATURATION AND LIFT OCCUR TO THE NORTH OF THE CWA AND HAVE
MAINTAINED A DRY FCST ACROSS THE AREA THRU SUNDAY. THE PERSISTENT
WAA WILL PUSH 850 TEMPS INTO THE 0-4 DEGREE ABOVE RANGE BY LATE
SUNDAY BEFORE RISING INTO THE 3-7 DEGREE C RANGE NORTHEAST TO
SOUTHWEST RESPECTIVELY BY MIDDAY MONDAY. THEREFORE DESPITE PARTLY TO
MOSTLY CLOUDY SKIES MUCH OF THE TIME...HIGHS SUNDAY SHOULD STILL
REACH THE LOW TO MIDDLE 40S SUNDAY WITH SOME UPPER 40S ON MONDAY AS
THE ARRIVAL OF THE NEXT COLD FRONT ON MONDAY IS A FEW HOURS SLOWER
THAN PREVIOUS MODEL RUNS.
THE COLD FRONT WILL USHER IN COOLER TEMPS OF ABOUT 8 TO 10 DEGREES
FOR BOTH TUESDAY AND WEDNESDAY WITH HIGHS FROM THE MIDDLE 30S
NORTHERN CWA TO NEAR 40 DEGREES OVER THE SOUTH. WILL KEEP THE FCST
DRY ON THRU WEDNESDAY. HOWEVER...BY EARLY THURSDAY...MODELS NOW
TRENDING MORE WITH THE APPROACH OF A STRONGER PACIFIC TROUGH THAT
MOVES INTO THE ROCKIES WITH GOOD WAA AHEAD OF IT ACROSS THE CWA WITH
A CHANCE FOR LIGHT RAIN. MODELS ARE NOT IN AGREEMENT ON THE
PLACEMENT THE SFC LOW THRU EARLY FRIDAY AS THE OPEN SHORTWAVE TROUGH
LIFTS OUT INTO THE PLAINS. WITH PLENTY OF WARM AIR ALOFT...THE LLVL
THERMAL FIELDS WOULD BE CRITICAL FOR THE POTENTIAL OF ANY FREEZING
PRECIP. FOR NOW HAVE GONE WITH A CONSENSUS ON TEMPS AND LLVL THERMAL
FIELDS FOR A SLIGHT CHANCE FOR LIGHT RAIN THURSDAY THEN A
RAIN...FREEZING RAIN OR SNOW POSSIBILITY THURSDAY NIGHT INTO EARLY
FRIDAY AS THE COLDER AIR MOVES INTO THE DEPARTING SYSTEM. WILL COOL
HIGH TEMPS INTO PRIMARILY ALL 30S BY FRIDAY. IT IS MUCH TOO EARLY TO
DETERMINE ANY ICE OR SNOW ACCUMULATIONS...BUT AT THIS POINT IT WOULD
APPEAR THAT AMOUNTS WOULD BE ON THE LIGHT SIDE IF THE SYSTEM REMAINS
PROGRESSIVE AND PRECIP BEGINS AS ALL RAIN. ON THE OTHER HAND...STILL
A LONG WAYS OUT AND WILL NEED TO BE MONITORED WITH FCST ADJUSTED
WITH TIME.
63
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 18, 11:06 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1106 AM CST SAT DEC 18 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-191715-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1106 AM CST SAT DEC 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LIGHT SNOW IS EXPECTED TO CONTINUE ACROSS PORTIONS OF NORTHERN
KANSAS THROUGH THE EARLY AFTERNOON HOURS. ACCUMULATIONS OF HALF AN
INCH TO AN INCH ARE POSSIBLE...MAINLY ALONG AND NORTH OF KANSAS
HIGHWAY 9. THIS COULD BRING SLICK SPOTS TO AREA ROADWAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR A LIGHT MIXTURE OF FREEZING RAIN AND SNOW
THURSDAY NIGHT INTO EARLY FRIDAY...WHICH COULD HAVE SOME IMPACT ON
TRAVEL. WITH UNCERTAINTY IN THE FORECAST...STAY TUNED FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION OF AN INCH
OR GREATER.
In the hours before
Local storm report, Dec 18, 12:02 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1202 PM CST SAT DEC 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM SNOW NW SENECA 39.84N 96.07W
12/18/2010 E1.0 INCH NEMAHA KS TRAINED SPOTTER
&&
BYRNEWinter Weather, Brown
- When
- December 18, 1:15 PM CST
- Where
- Brown forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Light snow falling across Brown county caused a motorist to lose control of her van and collide with a southbound semi truck on US-75 at the intersection of US-75 and HWY 36.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Utah, December 18 to 23, 2010$21 million · 14 events
- Debris Flows and Strong Wind in California, December 18 to 20, 2010$158,000 · 9 events
- Flash Flooding and Heavy Rain in Hawaii, December 18 to 23, 201021 events
- Winter Storm and High Wind in Wyoming, December 18 to 20, 201059 kt wind · 13 events
- Winter Storm in Wyoming, December 18 to 20, 201012 events
- Winter Storm and Winter Weather in Colorado, December 18 to 21, 20106 events
- Blizzard and Winter Storm in Alaska, December 18 to 19, 201053 kt wind · 6 events
- Heavy Snow in Idaho, December 18 to 20, 20104 events
- Winter Storm in Utah, December 18 to 23, 20104 events
- Winter Weather in North Carolina, December 18, 20104 events
- Waterspouts in Gulf of Mexico, December 18, 20103 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, December 18 to 19, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270591.